MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. DISPOSABLE BIOPSY FORCEPS
Model Number FB-211K
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned to the service center for evaluation.Therefore, the exact cause of the reported event cannot be determined.Upon receipt of the complaint device, an evaluation will be performed and a report will be submitted.The instruction manual contains several warning statements in an effort to prevent damage to the biopsy forceps; "when inserting the instrument into the endoscope, hold the slider firmly.Otherwise, the cups may open and extend from the distal end of the endoscope abruptly which may cause damage to the endoscope and /or instrument.Do not insert the instrument into the endoscope while the cups are open.It could also damage the endoscope and/ or instrument.If you use the instrument several times during one procedure, confirm that there is no irregularity with its operation and appearance, each time you use it.Do not use the instrument if you detect any abnormality.The breakage of the distal end such as the manipulation wire's detachment could cause mucous membrane damage.".
 
Event or Problem Description
The service center received a report of biopsy forceps (fb-211k) that had one side of the jaw fall off and into the patient during an unspecified procedure.The physician was able to retrieve the detached piece.It was reported there was no patient injury but it is unknown if the intended procedure was completed.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the additional information received from the reporting facility.Please see the updated information in sections: a2, a3, a4, b5, b7, e2, e3, g3, g4, g7, h2 and h10.
 
Event or Problem Description
The service center received a report of a biopsy forceps (fb-211k) that had a jaw break off during a procedure, and fell into the patient.The fb-211k was inspected prior to the procedure and no anomalies were observed.The physician was in the middle of an endoscopy with biopsy procedure, when the jaw of the forceps broke off and fell into the esophagus of the patient.The item was retrieved by the physician using a steris roth net.It was reported this event delayed the procedure approximately for five minutes and there was no blood loss to the patient.The report indicated no other instruments were replaced during the procedure, and that a second set of forceps was used to continue taking esophageal biopsies.There was no patient injury reported.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the device evaluation and correction of the lot number and manufacture date.The device was returned to the service center for evaluation.The received condition device for the reported complaint of ¿jaw of forceps fell off¿ was confirmed.A visual inspection was performed on the received device and there was damage observed on the forceps.The distal end of the forceps was observed to have one side of the alligator jaw broken.The broken jaw was not returned to the service center for evaluation.The insertion portion of the device was inspected and noted to have two kinks in the middle section and at the distal end section.The slider was tested and observed to operate normally and as intended.Based on the evaluation of the received condition disposable biopsy forceps (fb-211k), lot number 92v 14, the reported event was confirmed, and determined to be caused by the excessive force, which was attributed to mishandling of the device.

Brand Name
DISPOSABLE BIOPSY FORCEPS
Common Device Name
DISPOSABLE BIOPSY FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key9532913
Report Number8010047-2019-04673
Device Sequence Number2375813
Product Code EOQ
UDI-Device Identifier04953170157974
UDI-Public04953170157974
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K955065
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB-211K
Device Lot Number92V 14
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/11/2019
Supplement Date Received by Manufacturer01/06/2020
01/10/2020
Initial Report FDA Received Date12/30/2019
Supplement Report FDA Received Date01/07/2020
01/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age10 MO
Patient Weight12